A UK company was named as the manufacturer of a cold and flu syrup found to contain toxic levels of diethylene glycol in Cameroon, but the Medicines and Healthcare Regulation Authority (MHRA) has confirmed that no such company exists.
A contaminated batch of NATURCOLD Syrup, which lists paracetamol, phenylephrine hydrochloride and chlorpheniramine maleate as its active ingredients, was first reported to the World Health Organization (WHO) on 13 March 2023.
These ingredients are commonly used to relieve symptoms associated with cold, flu and allergic rhinitis.
But analysis conducted by the WHO last month found that the product contained ‘unacceptable amounts’ of diethylene glycol as a contaminant.
Samples of the affected batch were found to contain as much as 28.6% diethylene glycol, nearly 300 times the acceptable limit of 0.10%.
Toxic effects of diethylene glycol can include abdominal pain, vomiting, diarrhoea, inability to pass urine, headache, altered mental state and acute kidney injury which may lead to death.
Children are particularly at risk of serious injury or death from consuming the affected batch.
The manufacturer listed on the affected product is said to be based in England, but the MHRA confirmed to the WHO that ‘no such company exists in the UK’.
The WHO sad that enquires are still underway to determine the origin of the product, and that it therefore had no guarantee from the stated manufacturer about the safety and quality of the product.
Although the contaminated batch was found in Cameroon, WHO said that the product may have marketing authorisations in other countries or regions, and may also have been distributed through informal markets to neighbouring countries.
It requested increased surveillance and diligence within the supply chains of countries and regions likely to be affected by these products, including of the informal and unregulated market. And it advised national regulatory authorities and health authorities notify the WHO immediately if they discovered any contaminated products.
The WHO also warned patients not to use the affected product, and advised anyone who has, or who had experienced an adverse reaction or unexpected side-effect after use, to seek immediate medical advice from a healthcare professional.
And it said that healthcare professionals should report any suspicious cases of adverse events linked to the use of contaminated medicines to the National Regulatory Authorities or National Pharmacovigilance Centre.
The WHO also urged anyone with any information about the manufacture or supply of these products to contact the organisation via [email protected].
Earlier this year, the WHO released an urgent call to action to prevent, detect and respond to incidents of substandard and falsified medical products, following 'several incidents' of over-the-counter cough syrups for children being suspected of having or found to have high levels of diethylene glycol (DEG) and ethylene glycol (EG) contamination.
These incidents occurred across at least seven countries, and were associated with over 300 fatalities in three of those countries - most of whom were young children under the age of five.